Hi hunniebee. I haven't posted in a while, and I usually don't post in this forum. When I was reading through posts, though, I saw yours, and it struck a deep chord in me because I went through a very similar experience.
Undoubtedly, many doctors are very fearful of prescribing the benzos because of the dependency and tolerance issue. In my experience, it seems like doctors are particularly paranoid about Xanax and Ativan. I'm so sorry that you're having to go through your current struggle to get the medication that you need. Your doctor should know that he needs to taper you, but I am at least glad that you are taking steps to prevent withdrawal symptoms.
Your doctor should have tapered you. Did you bring this up when he discontinued your Ativan? Did you express your withdrawal concerns with him? The reason I'm asking is because he needs to be aware that patients cannot be abruptly discontinued from the benzos. He made a huge error with your situation, and I don't want him to do that to someone else down the road. You may be doing him a very big favor by explaining how dangerous it is to stop benzos cold turkey.
I stopped taking Ativan about eight years ago, and without a doubt, I am very grateful that I did. My doctors initially tried to stop me cold turkey, but I had severe withdrawal symptoms - including seizures. Then, I was placed on slow Ativan taper, but my attempts to get off the drug always failed. Finally, the Ativan was replaced with Valium, and I was tapered using the Valium. That proved to be the trick with me. In a month, I was finally off the benzos.
I tried multiple times to taper myself off the Ativan, but it was next to impossible. You may be very successful with your attempts to come off the Ativan on your own, but if you feel that you need help, please don't feel bad asking for it.
I stayed off the benzos for seven years, but when my anxiety level began rising again, my doctor gave me 2.5 mg Valium to take PRN. I use it very sparingly. Valium makes me feel very washed out, which I can't stand, but it does help if I have a major panic attack. Interestingly, Valium and Ativan cause me to feel very differently, even though they're both in the same class of drugs.
I no longer have any desire to take Ativan. I do understand what you mean about the Ativan making you feel normal. That's exactly what it did to me. The problem was that I couldn't cope with the "abnormal" feeling that showed up when I tried to taper it. Ativan was always an interesting drug for me because, much like you, I never got "high" from it. Instead, the Ativan made me feel like I could cope with the world. It wasn't until after I stopped the Ativan that I noticed how much the drug was altering me though.
Ativan is tough to discontinue, but I know that you can do it. You're in my thoughts, and take good care of yourself while you bring down the Ativan dose. Again, think about talking to your doctor about the need to taper the benzos. You may doing all of his patients a huge favor.
"The most pathetic person in the world is someone who has sight but no vision." Helen Keller